Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 198, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 16, 2003, 12:33 AM CDT for Rawlins County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2003, 12:33 AM CDT (05:33 UTC)
- Expired
- Jul 16, 2003, 1:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 3744 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:24 PM CDT, 10 hours 9 minutes earlier.
Area forecast discussion, Jul 15, 2:24 PM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 124 PM MDT TUE JUL 15 2003 FORECAST CONCERN IS TEMPERATURES THROUGH NEXT SEVERAL DAYS. LATEST 19Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT ACROSS CENTRAL MISSOURI INTO CENTRAL OKLAHOMA AND THE TEXAS PANHANDLE. A SURFACE HIGH PRESSURE RIDGE EXTENDED FROM MONTANA INTO KANSAS. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED A BROAD CLOCKWISE FLOW ALOFT ASSOCIATED WITH STRONG UPPER LEVEL RIDGE. MODELS INITIALIZED WELL TODAY WITH REGARD TO STRENGTH AND FUTURE POSITION OF SURFACE FEATURES. WILL GO WITH THE ETA MODEL OUT THROUGH 48 HOURS AS IT IS SLIGHTLY BETTER THAN THE OTHER MODELS WITH REGARD TO TEMPERATURE AND WIND FIELDS. FOR TONIGHT AS UPPER RIDGE DOMINATES OUR WEATHER EXPECT DRY AND QUIET WEATHER. WILL GO CLOSE TO GUIDANCE TEMPERATURES MOSTLY IN THE MIDDLE 60S. FOR WEDNESDAY THROUGH FRIDAY EXPECT A CONTINUATION OF HOT AND DRY WEATHER AS UPPER RIDGING PREVAILS. WILL GO WITH DAYTIME HIGH TEMPERATURES IN THE UPPER 90S TO NEAR 100 WHILE TEMPERATURES FOR HIGHS ON THURSDAY AND FRIDAY WILL BE MOSTLY IN THE 100 TO 105 DEGREE RANGE. MILD TEMPERATURES WEDNESDAY AND THURSDAY NIGHT WILL BE IN THE MIDDLE TO UPPER 60S. FOR SATURDAY INTO SUNDAY WILL MAINTAIN TEMPERATURES A FEW DEGREES COOLER THAN PREVIOUS DAYS AS A WEAK COLD FRONT MOVES INTO THE REGION AND BECOMES STATIONARY. WILL MAINTAIN SLIGHT CHANCE POPS FOR CONVECTION ON SUNDAY. FOR MONDAY AND TUESDAY WILL CONTINUE A DRY WEATHER TREND WITH TEMPERATURES IN THE 90S DURING THE DAY AND 60S AT NIGHT. MODELS FORECAST UPPER RIDGING TO REGAIN DOMINANCE INTO THE MIDDLE OF NEXT WEEK. .GLD...NONE. LAMMERS
Hazardous weather outlook, Jul 15, 3:54 PM CDT, 8 hours 39 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 254 PM MDT TUE JUL 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE TOWARD FAR EASTERN COLORADO FROM THE FRONT RANGE LATE THIS AFTERNOON AND EARLY EVENING. AS THEY DO...THEY WILL ENCOUNTER A MORE FAVORABLE ENVIRONMENT WHERE MID AND UPPER LEVEL MOISTURE WILL BECOME MORE PLENTIFUL. AT THIS TIME THE BEST CHANCE FOR THUNDERSTORMS WILL EXIST ALONG AND WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND KANSAS AND CHEYENNE WELLS COLORADO. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DDT
In the hours before
Local storm report, Jul 15, 11:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM MDT TUE JUL 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 9 NW CHEYENNE WELLS CO 1 INCH HAIL
07/15/03 CHEYENNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1015 PM 5 S BETHUNE CO .75 INCH HAIL
07/15/03 KIT CARSON REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:12 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Jul 15, 10:43 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 32 min |
| Jul 15, 10:50 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.